Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 16, NWS Hastings, NE

September 22, 200817 counties in Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this wind advisory at Sep 22, 2008, 4:19 AM CDT for 17 counties in Nebraska; Phillips County, Kansas. It took effect at Sep 22, 2008, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2008, 4:19 AM CDT (09:19 UTC)
In effect from
Sep 22, 2008, 1:00 PM CDT
Expired
Sep 22, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 220919
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
419 AM CDT MON SEP 22 2008

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-221730-
/O.NEW.KGID.WI.Y.0016.080922T1800Z-080923T0000Z/
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-
BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...BEAVER CITY...ALMA...FRANKLIN
419 AM CDT MON SEP 22 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

EXPECT SUSTAINED SOUTH WINDS TO INCREASE TO NEAR 30 MPH THIS
AFTERNOON WITH GUSTS TO AROUND 45 MPH. AFTER 7 PM THIS EVENING...THE
SUSTAINED SOUTH WIND IS EXPECTED TO DECREASE TO 25 TO 30 MPH AND
GUSTS WILL BE REDUCED TO NEAR 40 MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HEINLEIN
2 follow-up statements
000 
WWUS73 KGID 221704
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1204 PM CDT MON SEP 22 2008

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-230000-
/O.CON.KGID.WI.Y.0016.080922T1800Z-080923T0000Z/
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-
BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...BEAVER CITY...ALMA...FRANKLIN
1204 PM CDT MON SEP 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS WILL AVERAGE NEAR 30 MPH AND GUST BETWEEN 40 AND 45
MPH THIS AFTERNOON. THE WINDS ARE EXPECTED TO DECREASE TO AROUND
25 MPH AFTER 7 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39
MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 222355
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT MON SEP 22 2008

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-230100-
/O.EXP.KGID.WI.Y.0016.000000T0000Z-080923T0000Z/
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-
BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...BEAVER CITY...ALMA...FRANKLIN
655 PM CDT MON SEP 22 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS TO 35 MPH WILL CONTINUE
EARLY THIS EVENING...HOWEVER SPEEDS ARE NO LONGER EXPECTED TO
REACH ADVISORY LEVELS. THEREFORE...THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 7 PM CDT THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Sep 22, 12:15 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 22, 12:15 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1215 AM CDT MON SEP 22 2008

.AVIATION...06Z KGRI TAF. MAIN ISSUE THROUGH THIS TAF PERIOD WILL
BE FAIRLY STOUT SOUTH-SOUTHEAST WINDS...WITH SUSTAINED SPEEDS
AROUND 25 KTS AND GUSTS AROUND 35 KTS LIKELY DURING MUCH OF MONDAY
AFTERNOON. AS FOR PRECIPITATION...DID INSERT VCTS INTO THE FIRST
SEVERAL HOURS OF THE PERIOD TO ACCOUNT FOR CHANCE OF ISOLATED
STORMS DEVELOPING WITHIN THE LOW LEVEL JET AXIS OVERNIGHT AS A
WEAK DISTURBANCE SLIDES THROUGH THE REGION. HOWEVER...THE MAJORITY
OF MONDAY INTO MONDAY EVENING APPEARS PRECIPITATION FREE WITH ONLY
SCATTERED MID LEVEL CLOUDS. BETTER CHANCES FOR THUNDERSTORMS
SHOULD HOLD OFF UNTIL A FEW HOURS AFTER THIS TAF PERIOD WHEN A
STRONGER UPPER LEVEL DISTURBANCE KICKS A FRONTAL BOUNDARY INTO
CENTRAL NEBRASKA.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SUN SEP 21 2008/

SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT. PRIMARY FORECAST
CONCERNS WILL CENTER AROUND CHANCES FOR PRECIPITATION AND NEAR
ADVISORY LEVEL WINDS.

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH
ACROSS THE WESTERN CONUS WITH A LEAD WAVE PUSHING EAST INTO WESTERN
PORTIONS OF NEBRASKA AND KANSAS. THIS FIRST WAVE HAS BEEN
RESPONSIBLE FOR A FEW ISOLATED SHOWERS ACROSS OUR WESTERN ZONES
EARLY THIS AFTERNOON.

EXPECT SHOWERS AND THUNDERSTORMS TO REMAIN POSSIBLE THIS AFTERNOON
PRIMARILY WEST OF HIGHWAY 281 AND THEN CHANCES SPREAD EAST ACROSS
THE AREA THIS EVENING INTO TONIGHT. MORNING 12Z MODEL RUNS BACKED
OFF OF PRECIPITATION CHANCES WITH THE NAM NOW CALLING FOR A DRY
NIGHT AND THE GFS NOT LOOKING OVERLY OPTIMISTIC EITHER. THERE IS
STILL A STRONG 50 KT LOW LEVEL JET THAT WILL DEVELOP TONIGHT BUT
PRIMARY FOCUS WITH THIS FEATURE SHOULD BE WELL NORTHEAST IN
ASSOCIATION WITH THE NOSE OF THE JET. THERE WILL BE MODEST
ISENTROPIC LIFT ACROSS OUR ENTIRE AREA...WHICH SHOULD IN PART
PROVIDE SOME CONVECTIVE SUPPORT. ON AN ENCOURAGING SIDE...THERE IS A
NOSE OF STRONGER WINDS ALOFT PUSHING EAST ACROSS THE HIGH PLAINS AND
INTO OUR WESTERN CWA. IN WEIGHING EVERYTHING OUT...THERE ARE A FEW
MORE QUESTIONS AND NEGATIVE FACTORS THAN SUPPORT WHEN IT COMES TO
SEEING PRECIPITATION TONIGHT. THEREFORE...LOWERED POPS FROM 40 TO 50
PERCENT RANGE INTO THE 30 TO 40 PERCENT RANGE. THERE COULD STILL
VERY WELL BE SOME RAIN AROUND BUT THE MAIN QUESTION WILL BE HOW WIDE
SPREAD AND HOW MUCH. CURRENT THINKING IS THAT NOT EVERYBODY IS GOING
TO GET WET TONIGHT AND THOSE THAT DO ARE MORE LIKELY TO SEE JUST
LIGHT AMOUNTS VS GULLY WASHERS.

THERE COULD BE A FEW LINGERING SHOWERS MONDAY MORNING OVER EASTERN
ZONES BUT EXPECT MOST LOCATIONS TO SEE A DRY AND WINDY DAY. PRESSURE
GRADIENT INCREASES MONDAY AHEAD OF APPROACHING COLD FRONT WITH
SUSTAINED WINDS NEARING 30 MPH WITH GUSTS TO OVER 40 MPH...WHICH
IS RIGHT AROUND WIND ADVISORY CRITERIA. MAY EVENTUALLY NEED TO ISSUE
A WIND ADVISORY FOR MONDAY IF FORECAST MODELS REMAIN CONSISTENT.
THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN MONDAY NIGHT AS THE
COLD FRONT PUSHES FROM WEST TO EAST INTO OUR CWA.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. FORECAST CONCERNS LIE
WITH EARLY PRECIPITATION CHANCES AND TEMPERATURES.

ONLY CHANCES FOR PRECIPITATION IN THE MID/EXTENDED PERIOD ARE ON
TUES/WED...AND WILL STATE RIGHT OFF THAT CONFIDENCE IN THIS
TIMEFRAME IS NOT HIGH. IN THE UPPER LEVELS...ANOTHER SHORTWAVE
DISTURBANCE CROSSES EAST THROUGH THE DAKOTAS/NEAR THE CANADA
BORDER.  AS FAR AS TIMING GOES THERE IS GOOD MODEL
AGREEMENT...SHOWING THE DISTURBANCE SHIFTING OUT OF THE DAKOTAS BY
12Z WEDNESDAY.  AT THE SURFACE...A WEAK SURFACE FRONT GETS PUSHED
SOUTH INTO THE REGION ON TUESDAY AS THE DISTURBANCE MOVES EAST.
WHERE MAIN UNCERTAINTY LIES IS WITH THE TIMING AND BEHAVIOR OF THE
FRONT...WITH MODELS SHOWING THE FRONT STALLING OUT OVER THE CWA
BEFORE MOVING BACK NORTH AS A WARM FRONT...BUT JUST HOW FAR SOUTH
DOES IT GET BEFORE STALLING IS A CONCERN.  NAM IS QUICKER WITH
PUSHING THE FRONT BACK NORTH THAN THE GFS/ECMWF...AND WITHOUT THERE
BEING MUCH CONSISTENCY WITH THESE MODELS...FORECAST IS A BLEND.
WITH THE FRONT LINGERING AROUND THE CWA ON WEDNESDAY AND MODELS
SHOWING ANOTHER PERTURBATION IN THE UPPER LEVEL FLOW PASSING
THROUGH...FELT BEST TO KEEP SLIGHT CHANCE MENTION IN THE FORECAST.
THOUGH NOT CONFIDENT IN THE ENTIRE CWA SEEING PRECIP...REALLY
CANNOT RULE OUT ANY PARTICULAR AREAS AT THIS POINT. THE
PRECIPITATION CHANCES AND FRONTAL BOUNDARY MOVING INTO THE CWA
MAKES THE TEMPERATURE FORECAST TRICKY AS WELL. THERE IS NOT A
SIGNIFICANTLY DIFFERENT AIRMASS ASSOCIATED WITH THIS FRONT...BUT
IT WILL SET UP SOME DEGREE OF A TEMPERATURE GRADIENT ACROSS THE
CWA...ESPECIALLY ON WEDNESDAY. FOR TUESDAY AM EXPECTING HIGHS NEAR
80/LOWER 80S...AND ON WEDNESDAY NORTHERN AREAS WILL BE CLOSER TO
THE MID 70S WITH LOWER 80S SOUTH. BUT AS MENTIONED ABOVE...DEPENDS
ON WHERE THE FRONT END UP.

ONCE WE GET PAST WEDNESDAY...DRY CONDITIONS RETURN TO THE FORECAST
FOR THE REST OF THE EXTENDED PERIOD.  AN RIDGE IN THE UPPER LEVELS
STARTS TO BUILD BACK INTO THE WESTERN/CENTRAL PORTIONS OF THE
CONUS.  THIS WILL KEEP ANY DISTURBANCES AND ASSOCIATED PRECIPITATION
WELL TO THE NORTH OF THE CWA...AND ALLOW FOR HIGHS TO WARM INTO THE
80S ACROSS THE ENTIRE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
Hazardous weather outlook, Sep 21, 8:54 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT SUN SEP 21 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
854 PM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. A
FEW OF THE STORMS NORTH OF INTERSTATE 80 COULD BECOME STRONG AND
PRODUCE BRIEF HEAVY RAINFALL ALONG WITH PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SUSTAINED WIND SPEEDS WILL BE NEAR 30 MPH FROM THE SOUTH ON MONDAY
AFTERNOON WITH GUSTS TO AROUND 40 MPH.

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS ACROSS PORTIONS
OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.